Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 114, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Sep 12, 2014, 3:41 PM CDT for Jefferson County, St. Clair County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2014, 3:41 PM CDT (20:41 UTC)
- Expired
- Sep 12, 2014, 4:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Jefferson County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 60 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1152 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
812 WUUS54 KBMX 122041 SVRBMX ALC073-115-122130- /O.NEW.KBMX.SV.W.0114.140912T2041Z-140912T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 341 PM CDT FRI SEP 12 2014 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL JEFFERSON COUNTY IN ALABAMA... WEST CENTRAL ST. CLAIR COUNTY IN ALABAMA... * UNTIL 430 PM CDT * AT 337 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TRUSSVILLE...AND MOVING NORTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... MOODY...CLAY...ARGO...BALD ROCK...MARGARET...BRANCHVILLE AND CHULA VISTA. THIS INCLUDES... INTERSTATE 459 EXIT NUMBERS 31 THROUGH 33... INTERSTATE 20 EXIT NUMBERS 144 THROUGH 153... INTERSTATE 59 EXIT NUMBERS 137 THROUGH 148... PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX LAT...LON 3377 8647 3359 8634 3354 8666 3368 8670 TIME...MOT...LOC 2042Z 246DEG 10KT 3363 8659 $$ 05/MA
2 follow-up statements
151 WWUS54 KBMX 122058 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 358 PM CDT FRI SEP 12 2014 ALC073-115-122130- /O.CON.KBMX.SV.W.0114.000000T0000Z-140912T2130Z/ JEFFERSON AL-ST. CLAIR AL- 358 PM CDT FRI SEP 12 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL ST. CLAIR AND EAST CENTRAL JEFFERSON COUNTIES UNTIL 430 PM CDT... AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TRUSSVILLE...MOVING NORTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... MOODY...ARGO...BALD ROCK...MARGARET...BRANCHVILLE AND CHULA VISTA. THIS INCLUDES... INTERSTATE 20 EXIT NUMBERS 147 THROUGH 153... INTERSTATE 59 EXIT NUMBERS 141 THROUGH 148... TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3355 8660 3369 8665 3377 8647 3359 8634 TIME...MOT...LOC 2058Z 246DEG 10KT 3365 8654 $$ 05/MA
366 WWUS54 KBMX 122112 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 412 PM CDT FRI SEP 12 2014 ALC073-115-122130- /O.CON.KBMX.SV.W.0114.000000T0000Z-140912T2130Z/ JEFFERSON AL-ST. CLAIR AL- 412 PM CDT FRI SEP 12 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL ST. CLAIR AND EXTREME NORTHEASTERN JEFFERSON COUNTIES UNTIL 430 PM CDT... AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ARGO...OR NEAR MOODY...MOVING NORTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... BALD ROCK...MARGARET...BRANCHVILLE AND CHULA VISTA. THIS INCLUDES... INTERSTATE 20 EXIT NUMBERS 152 THROUGH 153... INTERSTATE 59 EXIT NUMBER 148... TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3357 8652 3370 8658 3377 8647 3359 8634 TIME...MOT...LOC 2112Z 246DEG 10KT 3366 8650 $$ 05/MA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 12:35 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Sep 12, 12:35 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1235 PM CDT FRI SEP 12 2014 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... A WEAK COLD FRONT CURRENTLY BISECTS THE FORECAST AREA. ACCORDING TO LATEST OBSERVATIONS ACROSS THE AREA IT APPEARS THAT THE FRONT IS NEAR THE VICINITY OF THE I-20/59 CORRIDOR. VISIBLE SATELLITE IMAGERY INDICATES A LARGE AREA OF STRATUS TO THE NORTH OF THE BOUNDARY WITH MOSTLY SUNNY SKIES TO THE SOUTH. TEMPERATURES HAVE WARMED RATHER QUICKLY THIS MORNING SOUTH OF THE BOUNDARY. AT 10 AM...THE TEMPERATURE IN MONTGOMERY IS ALREADY 88 DEGREES WITH PLENTY OF INSOLATION. DUE TO THIS...WENT AHEAD AND INCREASED HIGHS SOUTH OF THE BOUNDARY...GENERALLY AROUND TWO DEGREES FROM THE PREVIOUS FORECAST. THE LATEST HI-RES MODELS INDICATE SCATTERED TO NUMEROUS SHOWERS AND STORMS IN THE VICINITY OF THE SURFACE FRONT THIS AFTERNOON AND EVENING. THEREFORE...ADJUSTED 60 PERCENTS POPS JUST A BIT TO THE SOUTH TO LINE UP A BIT BETTER WITH THE CURRENT LOCATION OF THE FRONT. WILL CONTINUE TO MONITOR THE ONGOING TRENDS AND WILL MAKE FURTHER ADJUSTMENTS AS NECESSARY. 05/MA && .AVIATION... 18Z TAF DISCUSSION. VFR CONDITIONS CURRENTLY ACROSS THE TERMINALS. SCATTERED SHOWERS AND STORMS ARE ALREADY DEVELOPING NEAR THE I-20 CORRIDOR IN THE VICINITY OF A WEAK COLD FRONT. DUE TO THIS...HAVE MENTIONED VCTS IN THE NORTHERN TERMINALS THROUGH 01Z. FURTHER SOUTH...CONFIDENCE IS NOT AS HIGH AND HAVE LEFT VCTS OUT BUT WILL MAKE AMENDMENTS AS NECESSARY. LOW LEVEL MOISTURE BEHIND THE FRONT REMAINS PLENTIFUL WITH TERMINALS TO THE NORTH THIS MORNING REPORTING IFR TO MVFR CEILINGS. EXPECT THESE CONDITIONS WILL SHIFT SOUTHWARD TONIGHT WITH THE NORTHERN TERMINALS EXPERIENCING MVFR CEILINGS BY 09Z. CONFIDENCE IS NOT AS HIGH FURTHER TO THE SOUTH AND HAVE LEFT KMGM AND KTOI VFR FOR NOW. 05/MA && .PREV DISCUSSION... /ISSUED 420 AM CDT FRI SEP 12 2014/ SHORT TERM...TODAY THROUGH SUNDAY. AN PRE-FRONTAL OUTFLOW BOUNDARY HAS PUSHED TO NEAR A CALERA TO ANNISTON LINE. A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THIS BOUNDARY...BUT THE MAIN ACTION CONTINUES TO BE ALONG AND NORTH OF THE COLD FRONT. THE COLD FRONT WAS LOCATED NEAR A TUPELO MISSISSIPPI TO HUNTSVILE LINE. SOUTHWEST FLOW ALOFT WILL KEEP THE SURFACE FRONT FROM MAKING MUCH SOUTHWARD PROGRESS TODAY...BUT THE COLD FRONT WILL LIKELY PUSH TO NEAR A TUSCALOOSA TO ANNISTON LINE BY LATE AFTERNOON. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF THE COLD FRONT...AS UPPER FORCING INCREASES AHEAD OF A SHORT WAVE TROF MOVING THROUGH THE MIDWEST STATES. RAISED RAIN CHANCES TO LIKELY FOR AREAS ALONG AND NORTH OF I-20. CONVECTION WILL LINGER INTO THE EVENING HOURS...ESPECIALLY FOR AREAS ALONG AND JUST NORTH OF THE SURFACE FRONT. THE CELLS ARE VERY EFFICIENT RAIN MAKERS DUE TO RELATIVELY VERY WARM AIR BELOW 700MB...AND LOCALIZED FLOODING POSSIBLE TODAY. THE SHORT WAVE TROF WILL PASS TO THE NORTH OF ALABAMA TONIGHT AND HELP PUSH THE COLD FRONT SOUTHWARD. THE INSTABILITY WILL SHIFT TO AREAS SOUTH OF I-20 AND AREAS NORTH OF I-20 WILL EXPERIENCE SOME LIGHT OR SHOWERS IN THE MORNING...BUT THE RAN WILL LIKELY END FOR AREAS NORTH OF I-20 BY THE AFTERNOON. DESPITE SOME DRYING IN THE LOWER LEVELS OF THE ATMOSPHERE...EXTENSIVE MID LEVEL MOISTURE WILL KEEP SKIES MOSTLY CLOUDY ACROSS CENTRAL ALABAMA ON SATURDAY. THE CLOUD COVER AND NORTHERLY SURFACE WINDS WILL KEEP TEMPERATURES RATHER COMFORTABLE ACROSS NORTH CENTRAL ALABAMA ON SATURDAY...WITH SOME AREAS IN THE NORTHWEST NOT GETTING OUT OF THE 70S. THE SURFACE FRONT WILL HANG UP NEAR THE I-85 CORRIDOR ON SUNDAY...AND SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM WILL CONTINUE ACROSS THE SOUTHEAST COUNTIES...BUT RAIN FREE CONDITIONS LIKELY ELSEWHERE. 58/ROSE LONG TERM...MONDAY THROUGH THURSDAY. A BROAD UPPER TROF WILL PREVAIL ACROSS THE EASTERN UNITED STATES DURING THIS PERIOD. THE UPPER FLOW WILL REMAIN NEARLY ZONAL UNTIL A SHORT WAVE TROF DIGS SOUTHWARD ALONG THE ATLANTIC STATES ON WEDNESDAY. A SHORT WAVE TROF WILL HELP BRING MOISTURE AND LIFT BACK TO ALL OF CENTRAL ALABAMA ON MONDAY...WITH THE BETTER RAIN CHANCES ACROSS SOUTH ALABAMA NEAR PROXIMITY OF STALLED OUT SURFACE FRONT. THE SHORT WAVE TROF PASS TO THE EAST OF ALABAMA BY WEDNESDAY...AND AT THIS WILL FAVOR THE ECMWF MODEL WHICH KEEPS DRIER CONDITIONS ACROSS CENTRAL ALABAMA WEDNESDAY AND THURSDAY. TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW AVERAGE FOR THIS TIME OF YEAR. 58/ROSE && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 12, 1:17 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 117 PM CDT FRI SEP 12 2014 ALZ011>015-017>050-131830- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 117 PM CDT FRI SEP 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 12, 3:15 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT FRI SEP 12 2014
ALZ022-031-122100-
GREENE AL-PICKENS AL-
315 PM CDT FRI SEP 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PICKENS AND NORTHERN
GREENE COUNTIES UNTIL 400 PM CDT...
AT 314 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALICEVILLE...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CARROLLTON...
REFORM...
MANTUA...
BENEVOLA...
JENA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3340 8803 3323 8783 3304 8783 3299 8805
3309 8823
TIME...MOT...LOC 2016Z 214DEG 11KT 3312 8808
05/MASpecial weather statement, Sep 12, 3:29 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 329 PM CDT FRI SEP 12 2014 ALZ024-026-122115- JEFFERSON AL-ST. CLAIR AL- 329 PM CDT FRI SEP 12 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. CLAIR AND EASTERN JEFFERSON COUNTIES UNTIL 415 PM CDT... AT 328 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR ALTON...OR NEAR TRUSSVILLE...MOVING NORTHEAST AT 5 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LEEDS... TRUSSVILLE... MOODY... CHALKVILLE... ARGO... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3378 8648 3355 8634 3354 8669 3365 8677 TIME...MOT...LOC 2030Z 241DEG 5KT 3361 8663 05/MA
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 7:21 PM CDT | Areal Flood Advisory | BMX | Marengo | 54 min |
| Sep 11, 10:55 PM CDT | Areal Flood Advisory | BMX | Fayette, Marion, Walker, Winston | 2 hr |
| Sep 12, 12:46 AM CDT | Areal Flood Advisory | BMX | Fayette, Walker, Winston | 119 min |
| Sep 12, 3:15 PM CDT | Special Weather Statement | BMX | Pickens | 45 min |
| Sep 12, 3:29 PM CDT | Special Weather Statement | BMX | St. Clair | 46 min |
| Sep 12, 3:55 PM CDT | Flash Flood Warning | BMX | Jefferson, St. Clair | 3 hr |
| Sep 12, 4:24 PM CDT | Areal Flood Advisory | BMX | Bibb, Hale, Jefferson, Shelby, Tuscaloosa | 3 hr |
| Sep 12, 4:42 PM CDT | Flash Flood Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 3 hr |
| Sep 12, 5:28 PM CDT | Areal Flood Advisory | BMX | Bibb, Chilton, Clay, Coosa, Shelby, Talladega | 2 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.